Grand Thing V

 

Hosted By Device of Stromgard

The Barony of Stromgard (Vancouver, WA)

Event Summary:

Date: May 28 , 2010 until May, 31 2010
Site opens at: 12:00 AM on May 28th 2010
Site closes at: 12:00 AM on May 31th 2010

Event site:
Columbia County Fairgrounds
58892 Saulser Rd. St. Helens, OR 97051

Click here for more information about this location such as site amenities, rules, and restrictions.



NEW: CLASSES are listed
below 


A&S Schedule





Sat.



 Class



9-10



Viking Age Dyeing



11-1



Beginning Drop Spindle



1-3



Viking Age Seams



1-3



Nalbinding-Asle Mitten Stitch



2-3



Mead Making



3-5



Beginning Tablet Weaving



3-5



Preserved Foods of the Viking Age



Sun.



Class



10-12



Nalebinder’s Nest



10-12



Grinding Grain into Flour



1-5



Preparing a Viking Meal



1-3



Viking Age Embroidery


 
Schedule of Events

Friday
9 AM Set-up begins Gate opens for Staff/setup volunteers
11 AM Gate opens for merchants
12 PM Gate opens for populace
6 PM Equestrian: Archery demo at arena (1 hr)
7 PM Meet and greet with Stromgard and Bjorgvin at the
Baronial Pavilion (4 hr)
9 PM Teen: Cat and mouse game at the Grand Hall (2 hr)
10 PM Norse Trade blanket (open to everyone) (2 hr)
1 AM Gate “officially” closes but if you come
late call Autocrat, no one is turned away

Saturday
8 AM Gate opens
10 AM Final Court of Reginleif & Arnsbjorn (Ltrs. of
intent for archery/eq. championship accepted)
11 AM Children: Active Games at Pied Piper Area (5 hr)
11 AM Siege Cooking “Barbarians at the Gate”
begins
11 AM Armor inspection begins at fighting field
11 AM Equestrian: Invitational Novice Equestrian Tourney for
Heavy Fighters (1 hr)
11 AM Thrown Weapon Practice: Knives, axes, and spears at
archery range (2 hr)
11 AM Archery: Range open for practice (2 hr)
12 PM Multi-Weapons Tourney begins at fighting field (3
hr)
12 PM Thrown Weapons: Competition knives, axe, and spears at
archery range (1 hr)
12 PM Equestrian: Open competition, baronial championship
eligible competition at arena (2 hr)
12 PM Children: Grand Thing lunch at Bjorgvin camp with HL
Finnr Skeggason (1 hr)
2 PM Games: Caber Toss competition by fighting field (2
hr)
2 PM Archery: Range open for practice (3 hr)
2 PM Thrown Weapon Practice: Knives, axes, and spears at
archery range (2 hr)
3 PM Pelican Meeting at 4H building (1 ½ hr)
3 PM Archery: Open competition and Baronial Championship
competition (3 hr)
3 PM Tiernan’s Domination Tourney at fighting field (2
hr)
3 PM Equestrian: Open riding practice at arena (2 hr)
4 PM Feast set-up begins (Grand Hall closed to everyone else
until 5 PM)
4:30 PM Siege Cooking ends take entries to Feast Hall (30 min
for judging)
5:30 PM Potluck Feast begins in Grand Hall (1 ½
hr)
7 PM Royal Court at Baronial Pavilion or Grand Hall (1
hr)
8 PM Grand Thing at Baronial Pavilion or Grand Hall (45
min)
9 PM Fire dancing show on fighting field (1hr)

Sunday:
8 AM Gate opens
9 AM Thrown Weapons: knives, axes, and spears at archery
range (4 hr)
9 AM Archery: Range open for practice (4 hr)
10 AM Equestrian: Open riding practice and qualifications at
arena (2 hr)
10 AM Armor inspection at fighting field
11 AM Children: Active games at Pied Piper area (5 hr)
11 AM Monastery Raid at fighting field (3 hr)
1 PM Equestrian: Archery demo at arena (1 hr)
2 PM Equestrian: Live steel demo at arena (1 hr)
2 PM Archery: Open competition (3 hr)
2 PM Thrown Weapons Competition: Knives, axe, and spears at
archery range (3 hr)
3 PM Games: Footschlager race by fighting field (2 hr)
3 PM Equestrian: Open riding practice at arena (3 hr)
3 PM Memorial Axe tournament at fighting field (2 hr)
6 PM Games: Baron Raul’s “Cut the braid
contest” (Adult only) (1 hr)
7 PM First Court of Tiernan & Miranda / Prize Court at
Baronial Pavilion (1 hr)
8 PM Teen: Dance at Grand Hall (3 hr)

Monday:
10 AM Equestrian: Open riding practice at arena (2 hr)
11 AM Archery: Dismantle the backdrop and clean-up area (1
hr)
12 PM Teen: Clean-up and close down the Great Hall (1 hr)
12 PM Equestrian: Tear down and packing up at arena (1
hr)
1 PM Site closes and clean-up begins (2 hr)
3 PM Clean-up complete thanks for the help

The Grand Thing V

May 28th – May 31st, 2010

 

The Barony of Stromgard and the Village of Bjorgvin would
like to invite you to the Grand Thing.  This is a period
event focusing on the Nordic and Celtic traditions of the
Viking era with fighting, contests, games, and a Grand
Feast! 

 

There will be a Multi-Weapons Tournament with five weapons
styles (sword & shield, axe & shield, spear &
shield, two-handed axe, and two-handed spear) with a Master
Grendal made Damascus Celtic Dagger as the prize (Master
Torgul is making the bronze fittings), a Memorial Great Axe
Tournament (bring word fame of the fallen in song, prose, or
saga to enter), a Monastery Raid (where you keep what booty
you can escape with), and a Domination Tourney where not just
your skill is tested but your courage and valor as well; can
you withstand the Storm of Steel? 

 

We will have classes (Nordic and Celtic) available on many
subjects.  There will be contests in: Archery,
Equestrian, Caber Toss, Spear Throwing and much more. 
We will repeat the siege-cooking contest “Barbarians at the
Gate”; bring whatever you need to feed 20 warriors and maybe
they will go away.  The food from the contest will be
used at Saturday’s potluck feast. 

 

Everyone is invited to the Great Hall with seating for 450 to
attend a Grand Feast Saturday night.  This feast is a
pot-luck with contributions divided by modern last name: A-F:
Salad or Cheese; G-L: Side Dish or Vegetable; M-S: Main Dish;
T-Z: Desert or Fruit (please bring enough for 10 or more
people).  Following the feast we will be holding a
traditional Norse “Thing”, a gathering where laws are made
and conflicts are resolved. This ‘Thing’ re-enactment is to
present how Nordic law governed their culture.

 

There are two event-long contests:  A ‘Best Garb for
your Station’ contest and a ‘Best Hospitality’ contest. 
For Best Garb the prizes go to whoever has the best
presentation of either Nordic or Celtic garb and persona
presentation.  This contest is limited by neither skill
nor pocket book, the Wealthy Noble, Mighty King or Beggar in
the street have equal chances.  We are looking for your
best depiction of a persona whether that is a high noble or a
leper, a king or jester.  Both garb design and
presentation will be judged throughout the event by hidden
judges.  The ‘Best Hospitality’ contest will be judged
in the same way.  We want to promote the legacy of
hospitality as handed down to us by our Nordic and Celtic
ancestors.  Hidden judges will be moving about the event
visiting encampments looking for those who embrace courtesy
and hospitality, the winner bears the horn of hospitality for
a year.  Any time it runs empty you can find it refilled
in the Village of Bjorgvin or by the Baron of Stromgard.

 

We will have equestrian activities.  The equestrian area
is a groomed, out-door arena with indoor stalls for the
horses (no stall fee).  If you are bringing horses
please contact Countess Miranda at brothers@pacifier.com

 

There will be a teen dance on Saturday night at Bairnhalla, a
children’s Grand Thing luncheon Saturday at noon in Bjorgvin,
and many other youth activities.

 

 Site has water, electricity, and bathrooms with
showers.  We have large tracts of land for camping and
we are adding porta-potties.  Large groups contact
Landocrat HL GaeiRa at mywildchild_2000@yahoo.com.

Merchant fee: A donation of your choice to the prize
chest.  The 10X10 perma booths are all full, Sorry.
Ten 10’ x
10’ permanent shop stalls available for $10 each, on a
first-come first-reserved basis.
Please contact the
Merchant coordinator Bjolli at Mistymeg2000@aol.com


Go to http://www.thegrandthing.org
for more information. 

 

Site opens 12PM on Friday closes 1PM Monday.

Site fee: Adults-$15.00 (add $3 for non-members), Children
12-17 $5.00, under 12 free, Family Cap $40, day-pass
$8.00. 

Make checks payable to: Barony of Stromgard. 

 

Pre-Registration: Forms and information available at Grand
Thing V, Barony of Stromgard
(pre-reg form)

Credit card use through http://acceps.ansteorra.org/index.php

The first 500 adults to
pre-reg get a Grand Thing V pewter token

Ten percent of all profits will be donated to the Kingdom
Travel Fund.

If you bring a child that is not yours, please fill out
the below forms and have them either notarized OR we
need a note with a photo copy of the parent signed drivers
license.  The parent can black out their address
only.    2 COPIES PLEASE.   One
for the gate and one for the child to keep with
them.    

http://www.antir. sca.org/Pubs/ forms/04_
MinorMedical_ US.pdf
  and

http://www.antir.sca.org/Pubs/forms/05_Minor_Consent.pdf or

http://www.antir. sca.org/Pubs/ forms/28_
Multiple_ Minor_Waiver. pdf

If you bring your own children to the event, please fill out
the below in advance

http://www.antir.sca.org/Pubs/forms/05_Minor_Consent.pdf 
or

http://www.antir. sca.org/Pubs/ forms/28_
Multiple_ Minor_Waiver. pdf

For the Adults without blue card memberships, please fill out
the below in advance.  


http://www.antir.sca.org/Pubs/forms/07_Consent_to_Participate.pdf

   

Autocrat: Finnr Skeggason (Dave Hulegaard), 3790 Wilshire
Lane Eugene, OR97405 finnr01@comcast.net
(541)579-1311 not after 9PM.

Co-Autocrat: Sgt. Ivon Drengr (Jerry Barber), 7416 NE 72ndAve
Vancouver, WA98661 gebarber2001@yahoo.com
(360)253-2350 not after 10PM.

 

Here is the list of A&S classes for Grand Thing V. Actual
schedule for classes is still under development.

There will be no preregistration for any classes.
Registration will be first-come first-served at class time.
Fees (if any) must be paid directly to each instructor at the
time of the class.

For more information about the event, go here:
www.thegrandthing. org

Norse Dyeing with Fru Aldgudana Gunnarsdottir
An opportunity for students to get their hands into pots of
madder and weld dyes. We’ll be dyeing both wool and silk
during the class as well as having some discussion on the
process of natural
dyeing
.
Class length: 1 hr. Cost: $3.00
Max # students: 8 Location: Grand Hall
Materials to bring: Students should bring an apron and, if
they have concerns regarding madder or weld on their skin,
gloves.

Norse Embroidery Stitches with Fru Aldgudana
Gunnarsdottir
Learn some very basic
embroidery stitches
to put those finishing touches on
your clothes.
Class length: 2 hrs. Cost: $3.00
Max # students: 8 Location: Grand Hall

Beginning Drop
Spindle
with Meistara Kolfinna Aradottir
Learn the basics of handspinning using a top-whorl drop
spindle. Class will cover fiber selection and preparation and
hands-on spinning. We’ll also cover what to do with that yarn
once you’ve spun it: how to finish and makes skeins and/or
center-pull balls.
Class length: 1 hr. Cost: free, spindle for sale for $10 if
you’d like to keep it
Max # of students: no limit Location: Grand Hall
Materials to bring: Wool fiber and spindles will be provided;
bring your own spindle if you prefer

Viking Age Seams:
Construction and Finishing with Hanim Gulenay, OL
A hands class on practical ways to construct and attractively
finish your seams.
Class length: 2 hrs. Cost: None. Sample packet provided by
instructor.
Max # of students: 6 Location: Grand Hall

Nalbinding – Asle Mitten Stitch with Jorunn
Steinnabrjotr
Nalbinding was used to create socks, mittens and hats as far
back as 5000 BCE in Asia. Nalbinding was documented
throughout northern Europe and among the Inca of South America. This pre-cursor to
knitting uses a single ply yarn to “needle tie” or “nal bind”
yarn into a shaped fabric.

The Asle Mitten was found in Asle Sweden and is one of the most complicated
stitches in nalbinding. It produces a four layer product that
is extra thick and warm and dates from either Viking Age or
1580, since reference sources disagree. The class fee
includes a handout, a needle and a limited supply of
yarn.
Length: 2 hours Cost: $10 (handout, bone needle and limited
supply or yarn) An optional instruction book by Mistress
Sigrid Briansdotter is available at the discounted price of
$18.
Max # of students: 4 Location: Grand Hall

Nalebinder’s Nest with Host Helga in Lomr
Nalebinding was used during the Viking age to create mittens,
socks and hats. Nalebinders from around the Kingdom will be
gather to share their knowledge. Everyone is welcome to drop
in.
Length: 2 hrs Cost: None. Supplies available or bring you
own.
Class location: Meet at the Stromgard baronial pavilion and
then walk to HE Reginleif’s day shade.
Questions? Please contact Helga Lomr by email gaviaimmer[AT]
comcast[DOT] net

Beginning Tablet Weaving with HL Drifa in Rauða
Geared toward the people who are just starting out. You will
learn to warp your loom and a number of basic patterns.
Length: 2-3 hours Cost: $6 includes class packet and enough
wool yarn to make a belt
Max # of students: 8 (min. student age is 14 yrs. old) Class
location: Grand Hall
Materials students should bring: A loom appropriate for
tablet weaving, 20 cards/tablets, a shuttle (there will be a
limited number of loaner shuttles for the duration of the
class), and scissors. Please email me quincydew[AT]
aol[DOT]com if you do not have a loom.

Preserved Foods of the Viking Age with Meistari Ref
Fiachson
There are a great variety of “Viking possible” preserved
foods, ranging from fish and meat, to dairy and vegetables.
This class will examine the possibilities, and cover how to
experiment with food
preservation
at home. We will sample an array of
preserved foods, and practice making a few different
varieties of preserved vegetables and dairy
products.
Length: 2 hours Cost: $3 to cover handouts and materials
Max # of students: 12
Location: Meet at Stromgard baronial pavilion then walk to
Meistari Ref’s encampment.

Preparing a Viking Meal with Jorunn Steinnabrjotr
Students will prepare a complete meal starting with
documented ingredients available during the Norse Period in
northern Europe. Cooking will be over a charcoal fire in a
replica Viking fireplace. Food Items prepared from scratch
include: Simple cheese spread with herbs, hand churned
butter, vegetable stew with
meat – usually chicken, desert porridge with fruit and
Hazelnuts, and flat bread made with hand ground barley
flour.
Length: 4 hrs. Cost: $10 – includes all ingredients
Max # of students: 12-16
Location: Meet at Stromgard’s baronial pavilion then walk to
Jorunn’s encampment
Student needs: No dangling sleeves, clean hands, feast gear
and an appetite

Grinding Grain into Flour — So What’s in Your Quern? with
Alanus of Bunghea, OL
The class presents a discussion of the types of grain
available in different regions of Europe between the 8th and
17th centuries with particular focus on northern Europe. The
impact of rainfall, temperature and climate change on various
types of grain crops will be discussed. Students will grind
grain using a stone quern, taste the various types of grain,
and possibly make flat bread with some of the flour they
prepare in class and/or porridge from cracked grain.
Length: 2 hrs. Cost: $2.00
Class Size: Min 2; Max 15-20
Location: Meet at Stromgard’s baronial pavilion then walk to
Alanus’s encampment.
Student Needs: Notebook and Pen – much of the class
material will be presented orally.

Beginning Mead Making with Lady Eulalia Piebakere
This class will cover the practical aspects of brewing mead
using Viking-appropriate ingredients. We will discuss the
general principles of mead brewing, try some samples (please
bring a cup), then practice making a basic mead. All
participants will get a handout with recipes, background
nformation, and a list of Viking-era ingredients. Note: all
participants must be over 21.
Length: 2 hrs. Cost: $3 to cover handouts and materials
Max # of students: 12 Location: Grand Hall

 

 



Add all events from Stromgard to your personal calendar (ical format)

Loading Map....


This page was last updated: November 5, 2018
This event has completed its EIF form
This event's waivers have NOT been marked as received by the Senechal's Waivers Deputy